Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Aug 30, 2020, 9:48 AM MDT for 5 counties in Montana. It took effect at Aug 30, 2020, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 9:48 AM MDT (15:48 UTC)
- In effect from
- Aug 30, 2020, 1:00 PM MDT
- Expired
- Aug 30, 2020, 7:24 PM MDT
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS85 KGGW 301548 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 948 AM MDT Sun Aug 30 2020 ...RED FLAG WARNING FOR THIS AFTERNOON FOR AREAS ALONG AND NORTH OF HIGHWAY 2 DUE TO STRONG WINDS AND LOW HUMIDITY VALUES... MTZ120-134-310200- /O.NEW.KGGW.FW.W.0013.200830T1900Z-200831T0200Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Northern Valley and Northern Phillips Counties- 948 AM MDT Sun Aug 30 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 120 AND 134... The National Weather Service in Glasgow has issued a Red Flag Warning for gusty winds and low humidity values, which is in effect from 1 PM this afternoon to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 120 and 134, mainly north of US-2. * TIMING...Mainly later this afternoon and early evening. * WINDS...Northwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as the upper teens. * TEMPERATURES...In the mid 60s to around 70. * IMPACTS...Low humidity values and gusty winds, combined with dry fuels, will lead to a critical fire weather today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
2 follow-up statements
663 WWUS85 KGGW 302111 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 311 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING THROUGH EARLY THIS EVENING FOR AREAS ALONG AND NORTH OF HIGHWAY 2 DUE TO STRONG WINDS AND LOW HUMIDITY VALUES... MTZ120-134-310200- /O.CON.KGGW.FW.W.0013.000000T0000Z-200831T0200Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Northern Valley and Northern Phillips Counties- 311 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONES 120 AND 134... * AFFECTED AREA...Fire Weather Zones 120 and 134. * TIMING...Mainly later this afternoon and early evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as the upper teens. * TEMPERATURES...In the mid 60s to around 70. * IMPACTS...Low humidity values and gusty winds, combined with dry fuels, will lead to a critical fire weather today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
793 WWUS85 KGGW 310124 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 724 PM MDT Sun Aug 30 2020 MTZ120-134-310230- /O.CAN.KGGW.FW.W.0013.000000T0000Z-200831T0200Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Northern Valley and Northern Phillips Counties- 724 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 120 AND 134... The National Weather Service in Glasgow has cancelled the Red Flag Warning. Wind across the region has begun to decrease with any further fire concerns diminishing rapidly this evening. $$ http://www.weather.gov/glasgow
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 30, 9:47 AM MDT, 1 minute earlier.
Area forecast discussion, Aug 30, 9:47 AM MDT, 1 minute before
Area Forecast Discussion National Weather Service Glasgow MT 947 AM MDT Sun Aug 30 2020 .DISCUSSION... Morning update... Made adjustments to the precipitation moving through the area this morning. So far (as of 9 am), we haven't had a wetting rain out of it, and behind it things will turn windy and dry in a hurry. The models that have been performing the best recently, as well as the usually reliable HRRR and RAP13 for RH values when things dry out, suggest much lower RH values than what we had previously, so lowered accordingly. By this afternoon, the low RH values and the lack of wetting rain will make the fuels that are out there not know that it rained last night and this morning. As a result, we should see critical fire weather conditions this afternoon generally along and north of US-2, so went ahead and raised the red flag. See fire weather discussion below. 97 Previous discussion... Radar and observations show isolated showers with potential thunder in a few places in the east early this morning. Look for hit or miss coverage to continue today, ending from west to east during the day. The last of the showers should push into North Dakota and southeast Montana by this afternoon. Otherwise expect cooler temperatures today and especially tonight. Low temperatures may reach the upper 30s along the Canadian border and within some of the deeper river valleys. Lastly, given the northwest winds expected to continue at times through this evening, the Lake Wind Advisory was continued for Fort Peck Lake. Upper ridging is expected to become more established across the western U.S. with northwest upper flow setting up across the northern High Plains as the current trough shifts further downstream. This will send in drier weather conditions as well as a return to near seasonable temperatures into the next several days. Late Wednesday, the next shortwave will approach the CWA on northwest flow aloft, however, ensemble members differ on the exact track and thus where any associated precipitation chances may occur. Given uncertainties that grow in larger time scales, the usual consensus blends were therefore largely followed for the second half of the week. && .AVIATION... While mainly VFR conditions are expected for today across area terminals, isolated showers and thunder are possible this morning. This activity will gradually diminish from west to east, but could linger near KSDY to KGDV into the afternoon hours. That said, it will be fairly hit or miss in coverage. Northwest winds will range from 10 to 20 kts with occasional higher gusts to around 30 kts. && .FIRE WEATHER... Issued a red flag warning today for fire weather zones 120 and 134, generally along and north of US-2. What rain that fell last night and this morning has been light. With the frontal passage last night and the colder, drier air advecting into the region, plus the already dry fuels in place, plus knowing that there were a couple of fires to pop up yesterday, critical fire weather conditions should be hit this afternoon and early evening. The HRRR and RAP13, usually good models to go by for low RH situations, both put RH values much lower than what we had before (HRRR had widespread min RH values in the teens, while RAP13 was mostly in the low 20s). Combine that with other models that have been performing well recently also indicating lower RH values and how it's going to be windy as well as the above mentioned factors, this supported going ahead and raising the red flag for today. Critical fire weather conditions may also be realized on Tuesday and Wednesday, with the HDWI (Hot Dry Windy Index) going above the 95th percentile on those days, particularly on Wednesday. This will be monitored in later forecast updates. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening for MTZ120-134. Lake Wind Advisory until 11 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.